Oklahoma, 2022

Heat in Oklahoma, June 24 to 25, 2022

June 24 to 25, 2022 · NWS OUN · 1 event in 1 county or zone

Heat and humidity combined to produce oppressive heat indices that exceeded 105 degrees across much of the area on the 24th and the 25th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Heat and humidity combined to produce oppressive heat indices that exceeded 105 degrees across much of the area on the 24th and the 25th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 24, 11:12 AM CST, 48 minutes earlier.

Area forecast discussion, Jun 24, 11:12 AM CST, 48 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1212 PM CDT Fri Jun 24 2022

...New AVIATION...

.SHORT TERM...
(Today and tonight)
Issued at 243 AM CDT Fri Jun 24 2022

An upper ridge will result in hotter and dry conditions for today.
Our current southeast winds expected to veer southwest by this
afternoon as a lee based surface low will be setting in across the
Central Plains (western KS & southeast CO). Expecting the surface
low to tighten the pressure gradient a bit keeping it windy,
especially across northwest Oklahoma where strong vertical mixing
into the remnants of this mornings low-level jet could see some 30-
35 mph gusts late this morning into the afternoon. Breezy southwest
winds will also advect dry and hotter air in from western Texas, as
most of our area should see triple digit high temperatures of 100-
105 degrees, with the higher values across our west.  Did go
slightly warmer than the cooler biased NBM for this afternoons MaxT
using the CONSShort. Although the drier air coming in from the
southwest will keep the heat index values more negligible across
most of our area, expecting lower 70s dewpoint to remain across
eastcentral into southeast Oklahoma where the heat index will be the
highest and easily 105 degrees.  As a result, added two more
counties across southeast Oklahoma to our current Heat Advisory,
which will be in effect this afternoon into the early evening hours.

The breezy and dry conditions across our west will also elevate the
fire danger this afternoon across all of western Oklahoma and
western north Texas as drought conditions are starting to increase
there. Should see the winds back more southeasterly tonight and less
windy.

&&

.LONG TERM...
(Saturday through Thursday)
Issued at 205 AM CDT Fri Jun 24 2022

One more hot day on Saturday before a cool down comes for Sunday
into early next week.

Models show the mid-level thermal ridge over the area Saturday
leading to triple digit highs across much of the area Saturday
afternoon. Meanwhile, even though there are timing differences,
models show a cool front moving into northwest OK Saturday afternoon
and continuing to move across the area Saturday night into Sunday.
Showers and thunderstorms will be possible near and behind the front
Saturday into Sunday with the highest chances in northern OK. A few
strong to severe storms could be possible. Locally heavy rain could
also be a concern this weekend.

The cool front will drop temperatures down Sunday with afternoon
highs at least 10 to 20 degrees cooler than Saturday in many
locations. The cooler, below average temperatures, will continue
into early next week. Models show the upper ridge axis shifting over
the western U.S. late this weekend and remaining there into early
next week generally leading to NW flow over the region. With this
flow aloft, some thunderstorms that develop in the High Plains could
also move into parts of the fa early next week although chances are
low right now.

Models show the upper high becoming an increasing influence as it
builds back into the area the latter half of next week. With the
upper high moving back into the region, temperatures are expected to
increase again with afternoon highs reaching at least the 90s across
the entire fa by Thursday.

&&

.AVIATION...
(18Z TAFS)
Issued at 1209 PM CDT Fri Jun 24 2022

VFR conditions prevail throughout the period. LLWS is expected
tonight into early tomorrow morning for most TAF sites.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  75 100  71  84 /   0   0  20  10
Hobart OK         76 103  71  86 /   0   0  20  10
Wichita Falls TX  76 104  73  95 /   0   0   0  10
Gage OK           76 100  64  77 /   0  20  60  30
Ponca City OK     77 101  68  80 /   0  10  50  30
Durant OK         77 100  74  94 /   0   0   0  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 8 PM CDT this evening for OKZ032-043-048-052.

TX...None.
&&

SHORT TERM...68
LONG TERM....25
AVIATION...01
Hazardous weather outlook, Jun 24, 10:45 AM CST, 1 hour 15 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1145 AM CDT Fri Jun 24 2022

OKZ004>048-050>052-TXZ083>090-251645-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1145 AM CDT Fri Jun 24 2022

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

.Heat...
Hot again with afternoon highs reaching the upper 90s to low
100s. Triple digit heat index values will be possible in some
locations today with heat index values around 105 possible in
parts of southeast Oklahoma. If you have to be outdoors today,
take steps to prevent heat related illnesses.

.Fire Weather...
Elevated fire weather conditions could be possible this afternoon
in parts of western Oklahoma and western north Texas due to drying
vegetation, breezy winds, and low RH.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

.Heat...
One more hot day expected Saturday with triple digit afternoon
highs in many locations. Heat index values around 105 could also
be possible in some locations. A cool down is expected Sunday into
early next week after a cold front moves through the area.

.Thunderstorms...
Showers and thunderstorms will be possible near and behind a cold
front that is expected to move across the area this weekend. The
highest chances will be across portions of northern Oklahoma. A
few strong to marginally severe storms could be possible Saturday.
Locally heavy rain could also be a concern in some areas.

Low storm chances will continue for parts of the area Monday into
Tuesday and again on Thursday night.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heat. Local standard time, as filed.

Heat, Oklahoma

When
June 24, 12:00 PM CST to June 25, 7:00 PM CST
Where
Oklahoma forecast zone
Reported by
Fire Department/Rescue
Coordinates
35.552, -97.407 (the zone’s center; the record gives no point)

First responders responded to at least 6 heat related illness calls, with at least 5 people needing to be transported to the hospital.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2022Every state in 2022This day in weather historyWarnings in Oklahoma, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1040634.